Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 15, NWS Bismarck, ND

May 25, 2013Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 25, 2013, 1:34 PM MDT for Stark County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2013, 1:34 PM MDT (19:34 UTC)
Expired
May 25, 2013, 2:15 PM MDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stark County, ND

The radar

The Bismarck radar (KBIS), 144 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:32 PM MDT, 2 minutes earlier.

Area forecast discussion, May 25, 1:32 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
232 PM CDT SAT MAY 25 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 232 PM CDT SAT MAY 25 2013

MAIN FORECAST PROBLEM IN THE SHORT TERM WILL BE THUNDERSTORM
ACTIVITY TONIGHT THROUGH SUNDAY. CURRENT CONVECTION CONTINUES OVER
WESTERN NORTH DAKOTA...NORTH OF A FRONTAL BOUNDARY IN A GOOD SHEAR
ENVIRONMENT AND INCREASING MID LEVEL LAPSE RATES. THIS CONVECTION
HAS BEEN STRONG TO AT TIMES MARGINALLY SEVERE THROUGH THE MORNING
AND INTO THE EARLY AFTERNOON. EXPECT THIS TREND TO CONTINUE MAINLY
WEST OF THE HIGHWAY 83 CORRIDOR THROUGH THE AFTERNOON AND EARLY
EVENING.

NEXT AREA OF CONCERN WILL BE SOUTHEAST MONTANA INTO THE WESTERN
DAKOTAS LATE THIS AFTERNOON AND TONIGHT. UPPER LEVEL IMPULSE LIFTING
ACROSS THE NORTHERN ROCKIES WILL ERODE CINH. THIS...COMBINED WITH
DAYTIME HEATING WILL BE ENOUGH TO FIRE A FEW STORMS OVER THE HIGH
PLAINS. WITH STRONG DEEP LAYER SHEAR AND A STEEP EML...SOME
THUNDERSTORMS LIKELY BECOME SEVERE WITH LARGE HAIL THE MAIN THREAT.
ALTHOUGH WITH A GOOD SHEAR PROFILE AND LARGE CAPE VALUES...SOME OF
THE STORMS COULD PRODUCE TORNADOES. THINK THAT OVER TIME THIS
EVENING...CONVECTION WILL TRANSITION FROM DISCRETE CELLS TO A AN
MCS.

ON SUNDAY...NOT A LOT WILL CHANGE AS QUASI-STATIONARY LOW WILL
REMAIN OVER THE MONDAK REGION WITH A SOUTHWEST UPPER LEVEL FLOW.
WILL ADD A MENTION OF SEVERE STORMS TO THE WEST SUNDAY AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 232 PM CDT SAT MAY 25 2013

UNSETTLED WEATHER WILL CONTINUE THROUGH MOST OF THE EXTENDED
PERIOD. THE UPPER LEVEL PATTERN WILL INITIALLY CONSIST OF A TROUGH
ALONG THE WEST COAST AND RIDGING OVER THE GREAT LAKES REGION
LEAVING THE NORTHERN PLAINS IN A SOUTHWEST FLOW. SPC CONTINUES TO
HIGHLIGHT A SLIGHT RISK OF SEVERE WEATHER FOR SOUTHWESTERN ND ON
MONDAY WITH THE GFS SHOWING 1000-2000 J/KG CAPE ACROSS MUCH OF THE
WESTERN HALF OF ND WITH A DEEPENING SURFACE LOW APPROACHING. BY
MIDWEEK GFS/ECMWF BRING THE TROUGH EASTWARD WHILE DEEPENING
IT...RESULTING IN A CONTINUED CHANCE OF PRECIPITATION ACROSS ND
THROUGH THE REMAINDER OF THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 232 PM CDT SAT MAY 25 2013

SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE THROUGH THE AFTERNOON
AND EVENING...ESPECIALLY IN WESTERN NORTH DAKOTA. HAVE GONE WITH
VCTS AT ALL BUT THE JMS TERMINAL AND ALSO PUT THUNDERSTORMS IN THE
FORECAST FOR ISN AND DIK...AS THE WESTERN PART OF NORTH DAKOTA
WILL SEE THE MAJORITY OF THE THUNDERSTORM ACTIVITY. AFTER 00Z
CONDITIONS WILL BEGIN TO CLOUD BACK UP AND CEILINGS WILL LOWER
OVER NIGHT AS CHANCES FOR SHOWERS INCREASE ACROSS CENTRAL AND
WESTERN NORTH DAKOTA. AT THIS TIME EXPECTING ALL TAF SITES TO BE
EITHER MVFR OR IFR BY 05Z...AND FOR CONDITIONS TO WORSEN OVERNIGHT AND
EARLY MORNING TOMORROW. ALSO THE ASOS AT TERMINAL DIK IS DOWN AND
NOT REPORTING ANY WEATHER CONDITIONS...AND WILL BE OUT OF SERVICE THROUGH
THE HOLIDAY WEEKEND.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...JNS
AVIATION...MM
Hazardous weather outlook, May 25, 3:36 AM MDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT SAT MAY 25 2013

NDZ017-018-031>033-040>045-260945-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-
436 AM CDT SAT MAY 25 2013 /336 AM MDT SAT MAY 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE FOG THIS SATURDAY MORNING.

THE ATMOSPHERE WILL BECOME FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS THIS AFTERNOON AND INTO THE NIGHT. LARGE HAIL...HIGH
WINDS...AND HEAVY RAIN WOULD BE POSSIBLE WITH THEM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. STORMS ON SUNDAY
COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE.

NDZ004-011-012-260945-
BOTTINEAU-WARD-MCHENRY-
436 AM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE FOG THIS SATURDAY MORNING. THUNDERSTORMS ARE
FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE NIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS
BASIN IN WARD...BOTTINEAU AND MCHENRY COUNTIES. FOR DETAILS VISIT
WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE
TOP OF THE MAIN PAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE.

NDZ001>003-005-009-010-013-019>023-025-034>037-046>048-050-051-
260945-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MERCER-
OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
436 AM CDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE FOG THIS SATURDAY MORNING. THUNDERSTORMS ARE
FORECAST TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE
NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT
701-223-4582 OR USE THE TOLL FREE SPOTTER HOT LINE.

JP MARTIN

In the hours before

Special weather statement, May 25, 10:15 AM MDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1115 AM CDT SAT MAY 25 2013

NDZ010-017-018-251700-
DUNN ND-MCKENZIE ND-MOUNTRAIL ND-
1115 AM CDT SAT MAY 25 2013

...SPECIAL WEATHER STATEMENT FOR NORTHERN DUNN...CENTRAL MCKENZIE AND
SOUTHERN MOUNTRAIL COUNTIES UNTIL NOON CDT/1100 AM MDT/...

AT 1108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A BROKEN LINE EXTENDING FROM 25 MILES
SOUTHWEST OF WILLISTON TO 51 MILES NORTH OF DICKINSON...AND
MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZED HAIL CAN BE EXPECTED WITH THE STRONGEST
STORMS...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH NOON CDT OR 11 AM
MDT INCLUDE...

  MCKENZIE BAY RECREATION AREA...
  WATFORD CITY...
  MANDAREE...
  JOHNSONS CORNER...
  SKUNK CREEK BAY RECREATION AREA...
  POUCH POINT RECREATION AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

HAMILTON
Special weather statement, May 25, 11:04 AM MDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1204 PM CDT SAT MAY 25 2013

NDZ017-251745-
MCKENZIE ND-
1204 PM CDT SAT MAY 25 2013

...SPECIAL WEATHER STATEMENT FOR CENTRAL MCKENZIE COUNTY UNTIL 1245
PM CDT...

AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 30 MILES SOUTHEAST OF WILLISTON...MOVING EAST
AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM THROUGH 1145 AM MDT INCLUDE...
  WATFORD CITY...
  JOHNSONS CORNER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TWH
Special weather statement, May 25, 11:08 AM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1208 PM CDT SAT MAY 25 2013

NDZ010-017-018-251745-
DUNN ND-MCKENZIE ND-MOUNTRAIL ND-
1208 PM CDT SAT MAY 25 2013

...SPECIAL WEATHER STATEMENT FOR NORTHERN DUNN...EASTERN MCKENZIE AND
EXTREME SOUTHERN MOUNTRAIL COUNTIES UNTIL 1245 PM CDT/1145 AM MDT/...

AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 53 MILES NORTH OF DICKINSON...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM THROUGH 1145 AM MDT INCLUDE...
  MANDAREE...
  MCKENZIE BAY RECREATION AREA...
  SKUNK CREEK BAY RECREATION AREA...
  POUCH POINT RECREATION AREA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HAMILTON
Local storm report, May 25, 11:09 AM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1209 PM CDT SAT MAY 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HAIL             BELFIELD                46.89N 103.20W
05/25/2013  M1.00 INCH       STARK              ND   PUBLIC

&&

HAMILTON
Special weather statement, May 25, 12:27 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
127 PM CDT SAT MAY 25 2013

NDZ032-033-040-251915-
BILLINGS ND-SLOPE ND-STARK ND-
1227 PM MDT SAT MAY 25 2013

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN STARK...EASTERN SLOPE
AND SOUTHERN BILLINGS COUNTIES UNTIL 115 PM MDT...

AT 1225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 18 MILES NORTH OF BOWMAN...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AMIDON...
  SCHEFIELD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HAMILTON
Special weather statement, May 25, 1:13 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
213 PM CDT SAT MAY 25 2013

NDZ018-033-040-041-252000-
DUNN ND-HETTINGER ND-SLOPE ND-STARK ND-
113 PM MDT SAT MAY 25 2013

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN DUNN...WESTERN STARK...
EASTERN SLOPE AND NORTHWESTERN HETTINGER COUNTIES UNTIL 200 PM MDT...

AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES WEST OF DICKINSON TO 20
MILES SOUTH OF DICKINSON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 2 PM MDT INCLUDE...
  DICKINSON...
  SOUTH HEART...
  DICKINSON REGIONAL AIRPORT...
  LEFOR...
  NEW HRADEC...
  GLADSTONE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:08 AM MDTSevere Thunderstorm WarningBISMcKenzie52 min
May 25, 2:34 PM MDTSevere Thunderstorm WarningBISAdams, Bowman41 min
May 25, 2:55 PM MDTSevere Thunderstorm WarningBISAdams20 min
May 25, 3:12 PM MDTSevere Thunderstorm WarningBISAdams48 min
May 25, 4:00 PM MDTSevere Thunderstorm WarningBISAdams45 min
May 25, 4:32 PM MDTSevere Thunderstorm WarningBISGrant43 min
May 25, 4:44 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux46 min
May 25, 5:16 PM MDTSevere Thunderstorm WarningBISGrant, Morton44 min
May 25, 5:44 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.